Alert archive / Illinois / Flash Flood Warnings in 2020
Flash Flood Warning 56, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Aug 9, 2020, 10:06 AM CDT for Madison County, Illinois. It was in force for 4 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2020, 10:06 AM CDT (15:06 UTC)
- Expired
- Aug 9, 2020, 2:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Madison County, IL
The radar
The St Louis radar (KLSX), 69 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 10:09 AM CDT | HEAVY RAIN 4.05 | Maryville, IL | |
| Aug 9, 10:27 AM CDT | HEAVY RAIN 4.35 | Pontoon Beach, IL | |
| Aug 9, 10:45 AM CDT | HEAVY RAIN 5.7 | 1 Ene Maryville, IL | STORM TOTAL THUS FAR, WITH 3.31 INCHES SINCE 845 AM. |
| Aug 9, 11:00 AM CDT | FLASH FLOOD | Collinsville, IL | A NUMBER OF ROADS WERE FLOODED DUE TO HEAVY RAIN THIS MORNING. DEPTH OF WATER WAS UNKNOWN. |
| Aug 9, 11:08 AM CDT | FLASH FLOOD | 1 Se Glen Carbon, IL | A NUMBER OF ROADS WERE FLOODED DUE TO HEAVY RAIN THIS MORNING. DEPTH OF WATER WAS UNKNOWN. |
| Aug 9, 12:56 PM CDT | HEAVY RAIN 5.17 | Collinsville, IL | |
| Aug 9, 1:27 PM CDT | FLOOD | 2 Ene Pontoon Beach, IL | ILLINOIS 162 CLOSED BECAUSE OF FLOODING BETWEEN INTERSTATE 255 AND ILLINOIS 157 AT GLEN CARBON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
243
WGUS53 KLSX 091506
FFWLSX
ILC119-091900-
/O.NEW.KLSX.FF.W.0056.200809T1506Z-200809T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
1006 AM CDT Sun Aug 9 2020
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Central Madison County in southwestern Illinois...
* Until 200 PM CDT.
* At 1005 AM CDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Two to
three inches of rain have fallen since 800 am. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Granite City, Collinsville, Edwardsville, Glen Carbon, Wood River,
Troy, Bethalto, Maryville, Pontoon Beach, Madison, East Alton,
Fairmont City, South Roxana, Roxana, Hartford, St. Jacob, Worden,
Marine, Prairietown and Dorsey.
This also includes Horseshoe Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3866 8975 3866 9010 3900 9007 3900 8980
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Glass2 follow-up statements
806
WGUS73 KLSX 091605
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1105 AM CDT Sun Aug 9 2020
ILC119-091900-
/O.CON.KLSX.FF.W.0056.000000T0000Z-200809T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison IL-
1105 AM CDT Sun Aug 9 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
CENTRAL MADISON COUNTY IN SOUTHWESTERN ILLINOIS...
At 1102 AM CDT, law enforcement reported that a number of roads
across southern Madison County including some in the towns of
Collinsville and Glen Carbon were flooded. The flooding is due to 3
to 4 inches of rain that has fallen this morning.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Granite City, Collinsville, Edwardsville, Glen Carbon, Wood River,
Troy, Bethalto, Maryville, Pontoon Beach, Madison, East Alton,
Fairmont City, South Roxana, Roxana, Hartford, St. Jacob, Worden,
Marine, Prairietown and Dorsey.
This also includes Horseshoe Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3866 8975 3866 9010 3900 9007 3900 8980
FLASH FLOOD...OBSERVED
$$
Glass743 WGUS73 KLSX 091856 FFSLSX Flash Flood Statement National Weather Service St Louis MO 156 PM CDT Sun Aug 9 2020 ILC119-091905- /O.EXP.KLSX.FF.W.0056.000000T0000Z-200809T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Madison IL- 156 PM CDT Sun Aug 9 2020 ...THE FLASH FLOOD WARNING FOR CENTRAL MADISON COUNTY IN SOUTHWESTERN ILLINOIS WILL EXPIRE AT 200 PM CDT... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3866 8975 3866 9010 3900 9007 3900 8980 $$ Glass
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:55 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 9, 6:55 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
655 AM CDT Sun Aug 9 2020
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 358 AM CDT Sun Aug 9 2020
To start the period, an MCS is positioned over the center of the
CWA. This feature developed in response to a weakening MCV, an axis
of moisture convergence along the Mississippi River, and the low-
level jet nudging into the CWA. As this MCS pushes south, I
anticipate convection to continue to develop along the western flank
of its cold pool in central and eastern MO. Precipitable water is
around 2 inches, and with the anticipated motion and training of
storms, heavy rain and flash flooding will continue to be a threat.
This activity will shift east/southeast as the morning progresses
and eventually depart the CWA during the late morning and early
afternoon. With the placement and progression of this system and its
associated cloud cover, southern IL will not realize as much surface
heating as areas along the Mississippi River westward. Thus,
afternoon highs east of the river will top out in the mid- to upper-
80s, and west of the river will see highs in the low- to mid-90s.
With dew points in the mid-70s, eastern and central MO will
experience wide-spread heat index values of 100+ during the
afternoon and early evening.
Our attention then turns to the next disturbance to impact our area.
A MCV currently over NE and IA may dive southeastward into central
IL during the late afternoon and evening hours. Here, guidance has
approximately 20 kts of bulk shear, and SPC SREF guidance has 90%
probability of at least 2,000 J/kg of MUCAPE. With this environment
in place, if convection is able to form, severe weather is possible.
However, given the uncertainty in whether the convective complex
can maintain itself in the wake of this morning's activity, I do
not have particularly high confidence in afternoon/evening
convection. Damaging wind gusts would be the main threat, and SPC
has outlined this area with a Marginal Risk. In the wake of this
MCV, the low- level jet ramps up again overnight over our area and
will interact with another area of moisture convergence and any
outflow boundary associated with convection from the MCV -
primarily along and north of I-70 in both MO and IL. Precipitable
water will again be around 2 inches, so I anticipate convection
that forms to be efficient rain producers.
On Monday, the main player for our weather will be a cold front
moving southward through the mid-Mississippi River Valley. As this
front enters the northern portion of the CWA, it will encounter a
rather unstable environment. Guidance generally has 3,000+ J/kg of
MUCAPE across northern MO and west-central IL, and bulk shear is
currently forecast to be around 20 kts. This environment will lead
to multi-cell storms capable primarily of damaging wind gusts,
though large hail is possible too. SPC has outlooked this area with
a Marginal Risk. With precipitable water values approaching 2 inches
along the front, convection will be capable of producing heavy
rainfall in addition to the severe threat.
Given the timing of the front, afternoon highs are likely to reach
the low- to mid-90s across central and eastern MO and western and
southern IL. With dew points forecast to still be in the mid-70s,
wide-spread heat index values of 100+ are anticipated across the
CWA. The St. Louis metro and parts of southern IL are currently
forecast to reach 105, which would warrant a Heat Advisory based on
heat magnitude. However, slight uncertainty in heat-mitigating
convection trends do not give me high enough confidence that such a
headline is needed.
Elmore
.LONG TERM... (Monday Night through Saturday)
Issued at 358 AM CDT Sun Aug 9 2020
For Tuesday through the end of the period, the mid-Mississippi River
Valley will be under the influence of zonal flow aloft. Several
disturbances within this flow will impact the CWA and introduce the
chance of daily convection. The previously mentioned front on Monday
will have stalled to the south of the CWA, allowing for cooler air
to settle in. Due to differences in exact placement of the front and
convection, there is notable spread amongst ensemble and blended
guidance, but the consensus is that afternoon highs during this
period will generally be in the mid-80s.
Elmore
&&
.AVIATION... (For the 12z TAFs through 12z Monday Morning)
Issued at 654 AM CDT Sun Aug 9 2020
For the start of the period, a complex of storms will be moving
southeastward through southeastern MO and southwestern IL. I expect
convection on the back side of this complex to linger around the St.
Louis metro terminals, including KSTL, through 14z. Beyond that, VFR
conditions should prevail. There is a chance for storms overnight in
northeast MO and west-central IL. Have added VCTS at KUIN to account
for this.
Elmore
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 10 AM CDT this morning for Franklin MO-
Iron MO-Jefferson MO-Madison MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Washington MO.
IL...Flash Flood Watch until 10 AM CDT this morning for Bond IL-
Clinton IL-Madison IL-Monroe IL-Randolph IL-Saint Clair IL-
Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 9, 4:24 AM CDT, 5 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 424 AM CDT Sun Aug 9 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-100930- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 424 AM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Numerous thunderstorms are expected this morning in eastern Missouri and southwestern Illinois. Heavy rainfall is likely, which may result in flash flooding through the morning. A Flash Flood Watch is in effect through the morning. Isolated severe thunderstorms are possible this evening and overnight, primarily across northeastern Missouri and west-central Illinois. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dangerous heat is possible on Monday afternoon, with heat index values of 100-105 degrees in east-central and southeastern Missouri as well as southwestern Illinois. There is a chance of isolated severe thunderstorms Monday. Thunderstorms are possible Tuesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in northeastern Missouri and west- central Illinois Sunday evening and night and then again Monday afternoon and evening. Elmore
In the hours before
Local storm report, Aug 9, 9:20 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
920 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM HEAVY RAIN 2 E SILEX 39.12N 91.01W
08/09/2020 M2.87 INCH LINCOLN MO PUBLIC
&&Local storm report, Aug 9, 9:27 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
927 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM HEAVY RAIN 1 ENE BOWLING GREEN 39.35N 91.17W
08/09/2020 M3.85 INCH PIKE MO CO-OP OBSERVER
&&
MRMLocal storm report, Aug 9, 9:42 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
942 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 3 SSW MARYLAND HEIGHTS 38.68N 90.49W
08/09/2020 ST. LOUIS MO BROADCAST MEDIA
CREVE COEUR MILL ROAD CLOSED DUE TO FLOODING
OF CREVE COEUR CREEK. TIME ESTIMATED.
&&Local storm report, Aug 9, 9:44 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
944 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 3 SSW MARYLAND HEIGHTS 38.68N 90.49W
08/09/2020 ST. LOUIS MO BROADCAST MEDIA
TENNIS COURT AND BASKETBALL COURTS OF A
TOWNHOUSE COMPLEX NEAR OLIVE BLVD AND
HIGHWAY 141 WERE FLOODED SEVERAL FEET DEEP
DUE TO FLOODING OF CREVE COEUR CREEK. TIME
ESTIMATED.
&&Local storm report, Aug 9, 9:49 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
949 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLOOD 2 NW SAINT PETERS 38.80N 90.63W
08/09/2020 ST. CHARLES MO PUBLIC
FLOODING OF SPORTS CENTER PARK IN ST. PETERS
DUE TO FLOODING OF DARDENNE CREEK. TIME
ESTIMATED.
&&Local storm report, Aug 9, 9:52 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
952 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 AM HEAVY RAIN SAINT PETERS 38.78N 90.60W
08/09/2020 E5.10 INCH ST. CHARLES MO PUBLIC
&&
MRMThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:01 AM CDT | Flash Flood Warning | LSX | Calhoun | 6 hr |
| Aug 9, 2:41 AM CDT | Flash Flood Warning | LSX | Madison, Monroe, Saint Clair | 6 hr |
| Aug 9, 9:55 AM CDT | Areal Flood Advisory | LSX | Madison, Saint Clair | 3 hr |
| Aug 9, 10:23 AM CDT | Flash Flood Warning | LSX | Saint Clair | 4 hr |
| Aug 9, 1:54 PM CDT | Heat Advisory | LSX | Bond, Calhoun, Clinton, Fayette, Greene, Jersey and 8 more | 29 hr |
| Aug 9, 2:07 PM CDT | Areal Flood Warning | LSX | Saint Clair | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.